The vitamin niacin can cause significant side effects and offers no benefits for patients at high risk of heart disease who are taking cholesterol-lowering statin drugs. Oxford University scientists presented results of the largest randomised clinical trial of niacin at the American College of Cardiology conference in San Francisco on Saturday.
The HPS2-THRIVE study found that adding extended release (ER) niacin to statin treatment made no difference to the chances of high-risk patients having a heart attack or stroke. In addition, the researchers reported that niacin caused a significant number of different types of serious side effect. Some of the side effects of niacin were already known, but some of them were unexpected.
‘The use of niacin for the prevention of cardiovascular events should now be reconsidered,’ said principal investigator Professor Jane Armitage from Oxford University’s Clinical Trial Service Unit. ‘The HPS2-THRIVE trial shows that niacin causes significant hazards and does not reduce the number of people suffering heart attacks and strokes when added to treatments, such as cholesterol-lowering statin therapy, which are known to be safe and effective.
‘It’s only by carrying out very large clinical trials that we can get clear answers on treatments like this,’ she added.
The ER niacin combination therapy used in this trial, called Tredaptive, is manufactured by Merck, who also funded the study. Following these results, the pharmaceutical company earlier this year suspended the drug’s availability in Europe and other countries where it had been approved for use. Tredaptive had not been licensed in the USA, although regulatory authorities may now consider the implications of these results for other forms of extended release niacin.
Niacin, also known as vitamin B3, has been used for many years to modify cholesterol levels in people at high risk of heart attacks and strokes. It is particularly widely used in the United States. However, there is limited evidence that it reduces the risk of heart attacks and strokes, especially when added to current cholesterol-lowering therapy.
Both niacin and statins have beneficial effects on blood cholesterol levels. There was hope that adding niacin to standard therapy involving statins would improve patient outcomes further. But this study found that taking niacin in addition to a statin led to a significant increase in side effects and no worthwhile benefit.
HPS2-THRIVE is by far the biggest study of niacin ever undertaken, making the findings very reliable. Over 25,000 patients with pre-existing cardiovascular disease from the UK, Scandinavia and China participated.
In this trial, ER niacin was combined with a new drug called laropiprant to reduce problems due to flushing of the skin – flushing is a common side effect of niacin that can see many people stop taking the drug.
All trial participants were all given a statin drug called simvastatin (plus, when required, another cholesterol-lowering drug called ezetimibe) as background treatment to reduce their initial cholesterol level.
They were then assigned at random to receive either 2 g ER niacin with 40 mg laropiprant, or a dummy (placebo) treatment for about 4 years.
Among those who took the ER niacin, 13.2% suffered a heart attack, stroke or had an arterial procedure, compared with 13.7% in those who took the dummy (placebo) tablets – a small but not clearly significant difference.
Previously known side effects of niacin were seen, including skin rashes, stomach problems, complications with the management of pre-existing diabetes and increased risk of developing diabetes.
But the study also identified infections and bleeding (particularly in the gut and brain) as side effects of niacin, neither of which had been clearly demonstrated previously.
Dr Martin Landray, one of the other lead investigators from Oxford University, said: ‘We are disappointed that we have not been able to find a drug that helps patients further. However, it is just as important to find out about the hazards of a treatment, particularly for a drug as widely used as niacin.’
The researchers were looking at doses of niacin tens of times higher than would be expected in your diet or from a dietary supplement, so this study does not affect advice on diet. It remains important to eat plenty of vitamin-rich foods, like fresh vegetables.
Source: University of Oxford